1. A patient who is receiving an aerosol treatment with acetylcysteine (Mucomyst) and hypertonic saline via a SVN suddenly becomes dyspneic. The most likely cause of this problem is:

A. hypercapnia
B. bronchospasm
C. pneumothorax
D. Fluid overload

A common side effect of acetylcysteine is bronchospasm. For this reason, acetylcysteine normally should be administered with a bronchodilator such as albuterol.
The correct answer is: bronchospasm

2. A physician orders a 70% He/30% O2 mixture to be delivered to a patient having an acute asthmatic attack. Which of the following systems would be most appropriate to deliver this mixture?

A. nebulizer set at 100% oxygen with aerosol mask
B. tight-fitting nonrebreathing mask with competent valving
C. simple oxygen mask set to deliver 15 L/min oxygen
D. tight-fitting partial rebreathing mask at 12 L/min

Because a tight-fitting nonrebreathing mask with competent valving and set at the appropriate flow rate can deliver close to 100% source gas, it approximates the characteristics of a fixed performance delivery system. For this reason, the well-designed nonrebreather is the system of choice for short-term administration of high concentrations of O2, as well as other premixed therapeutic gases. Alternatively, a high flow nasal cannula can be used to deliver heliox.
The correct answer is: tight-fitting nonrebreathing mask with competent valving

3. A doctor orders aerosol therapy for a patient receiving mechanical ventilation who is being provided humidification with a heat and moisture exchanger (HME). To assure effective therapy you must:

A. place the aerosol device proximal to the HME in the stream of flow
B. remove the HME before aerosol therapy and replace it afterward
C. place the aerosol device distal to the HME in the stream of flow
D. switch from an HME to an active heated the humidification system
Because an HME traps aerosol, you must you must remove it before aerosol therapy and replace it afterward
The correct answer is: remove the HME before aerosol therapy and replace it afterward

4. Which of the following is associated with the administration of aerosolized epinephrine?

A. tachycardia
B. bradycardia
C. laryngospasm
D. bronchospasm

Epinephrine can cause tachycardia owing to its strong beta-1 receptor stimulation.
The correct answer is: tachycardia

5. After completing an aerosol drug treatment, which of the following is the most appropriate chart notation for you to make?

A. Treatment given as ordered
B. Aerosol therapy given; pulse stable, no changes during therapy; well tolerated
C. Aerosol therapy given with 0.5 mL albuterol and 3 mL normal saline; vital signs stable; well tolerated
D. Aerosol therapy given with 0.5 mL albuterol and 3 mL normal saline; pulse stable at 72/min during therapy; B.P. stable at 120/80; respiratory rate 10/min; therapy well tolerated; chest clear on auscultation

After completing therapy, you should chart the drug and dose/strength, the patient’s pulse, blood pressure, respiratory rate, breath sounds and the extent to which the patient tolerated the therapy.
The correct answer is: Aerosol therapy given with 0.5 mL albuterol and 3 mL normal saline; pulse stable at 72/min during therapy; B.P. stable at 120/80; respiratory rate 10/min; therapy well tolerated; chest clear on auscultation. 

6. A physician orders 2.5 mL ipratropium bromide (Atrovent) 0.2% TID for a COPD patient with recurrent bronchospasm. Which of the following methods would you use to deliver this drug?

A. small volume nebulizer with mask
B. ultrasonic nebulizer with mask
C. small volume nebulizer with mouthpiece
D. MDI

Ipratropium bromide aerosol can cause temporary blurring of vision as well as narrow-angle glaucoma or eye pain if the solution comes into direct contact with the eyes. Use of a nebulizer with a mouthpiece (rather than face mask) reduces the likelihood of the nebulizer solution reaching the eyes.
The correct answer is: small volume nebulizer with mouthpiece

7. Which of the following describes the ventilatory pattern that is best suited for maximum aerosol deposition in the small airways?

A. slow inhalation, pause, slow exhalation
B. slow inhalation, pause, rapid exhalation
C. rapid inhalation, pause, slow exhalation
D. rapid inhalation, pause, rapid exhalation

The ventilatory pattern that is best suited for maximum aerosol deposition in the small airways is a slow inhalation followed by a pause and then a slow exhalation.
The correct answer is: slow inhalation, pause, slow exhalation

8. A doctor orders a metered dose inhaler (MDI) bronchodilator for a patient receiving mechanical ventilation via a dual-limb breathing circuit. To maximize aerosol deposition, you would:

A. place the MDI directly in-line on the inspiratory side of the circuit
B. recommend that a small volume nebulizer be used instead of the MDI
C. place the MDI plus a spacer in-line on the inspiratory side of the circuit
D. place the MDI directly in-line on the expiratory side of the circuit

For patients receiving mechanical ventilation, who require aerosol drug therapy, proper positioning of the device in the circuit is critical to ensure good drug deposition in the lungs. With dual-limb circuits, place the SVN or MDI adaptor in the inspiratory limb. Position SVNs about 1 to 1-/1/2 feet from the patient. With MDIs you should place a spacer or holding chamber in-line in the ventilator circuit.
The correct answer is: place the MDI plus a spacer in-line on the inspiratory side of the circuit

9. Which of the following patient instructions for using a dry powder inhaler (DPI) is correct?

A. hold device vertically after loading
B. perform slow (3-4 sec) deep inhalation
C. exhale back into the device
D. seal lips tightly around mouthpiece

The following general guidelines apply to effective use of a DPI: (1) never use a spacer or VHC with a DPI; (2) lips must be tightly sealed around the mouthpiece; (3) after loading, most DPIs must be held horizontally (to avoid loss of drug); (4) patient should inhale rapidly (> 60 L/min or 1-2 sec) and deeply; and (5) patient must exhale to room (not back into the device).
The correct answer is: seal lips tightly around mouthpiece

10. An increase in a patient’s heart rate during aerosolized bronchodilator therapy is primarily a result of which of the following effects of the drug?

A. Alpha only
B. Beta1 only
C. Beta2 only
D. Beta1 and Beta2 only

An increase in a patient’s heart rate after the administration of an adrenergic bronchodilator is primarily due to Beta 1 receptor stimulation.
The correct answer is: Beta1 only


This is only a sample from Module 7. To see the remainder of Questions and Answers, check out the TMC Test Bank.

TMC Test Bank

1001 Questions and Answers You Might See on the Board Exam